Drug for depression produces sexual problems
Q. I’m 50 and male. I was on fluoxetine for a year and have had lingering side effects in terms of low to no sexual interest and difficulty reaching orgasm.
It’s been almost two years since I went off the drug, and I’m worried these effects are going to be permanent. In the meantime, I lost my marriage.
A. Sexual difficulties are common side effects of SSRI antidepressants such as fluoxetine (Prozac) (Drug, Healthcare and Patient Safety, Sept. 9, 2010). Occasionally, effects such as genital numbing, loss of libido and trouble achieving orgasm last for months or years after a person stops taking the medication (Sexual Medicine Reviews, Aug. 1, 2017).
We are sorry to learn that your marriage suffered as a consequence of these side effects. Unfortunately, there is no definitive antidote for post-SSRI sexual dysfunction.
Q. I was fascinated to read that sauna use can help prevent high blood pressure. But what if you already have high blood pressure? I’ve always heard that if you have heart disease or hypertension, you should avoid saunas. What’s the story?
A. A long-term study of Finnish men has shown that those who use the sauna almost daily have lower blood pressure than those who use it less frequently (American Journal of Hypertension, June 13, 2017). Previous reports from this study have shown that frequent sauna bathers are less likely to die of heart disease than those who use it weekly or less often (JAMA Internal Medicine, April 2015). They also were less likely than sporadic sauna bathers to be diagnosed with dementia (Age and Ageing, March 1, 2017).
Although people with heart disease usually are told to avoid steam baths or saunas, research shows that saunas benefit blood pressure as much as exercise in people with high blood pressure (The Journal of Clinical Hypertension, August 2012).
If you have high blood pressure, please discuss this idea with your doctor. Our “Guide to Blood Pressure Treatment” offers a number of ways to help control hypertension. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. My wife had been having widespread muscle pain for weeks, and I suggested taking some of my magnesium L-threonate. We got some out of my pill organizer and she took them; her muscle pain went away.
Given that success, we started to add some to her box of meds and vitamins. We discovered that she had taken three of my L-methylfolate pills instead.
I searched the web for “deplete folic acid” and found a plethora of medicines that deplete folic acid. Four or five of her meds were listed! Fluticasone, aspirin, metformin, diuretics and other meds deplete folic acid. Luckily, the L-methylfolate we had on hand worked.
A. Folic acid is a crucial B vitamin that can be depleted by many medicines, including aspirin, NSAIDs, anticonvulsants, methotrexate, metformin, diuretics, acid-suppressing drugs, oral contraceptives and corticosteroids such as fluticasone and prednisone. Your wife’s doctor should check her folate levels.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com.
2017 King Features Syndicate Inc.